Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 2, NWS Birmingham, AL

February 7, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 7, 2018, 8:06 AM CST for Jefferson County, Alabama. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 8:06 AM CST (14:06 UTC)
Expired
Feb 8, 2018, 12:03 AM CST
In force
16 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 10.24 ft at Feb 7, 2018, 8:00 AM CST.

actionminormoderate51002/0702/0802/09
Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

961 
WGUS44 KBMX 071406
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
806 AM CST Wed Feb 7 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Village Creek At At Avenue W Affecting Jefferson County.

.Heavy rainfall of 1-2 inches inches has occurred since 
5 am CST this morning over the village creek drainage basin and a
flood warning is now in effect for the Village Creek ay Avenue W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 


&&

ALC073-080206-
/O.NEW.KBMX.FL.W.0002.180207T1406Z-180208T0603Z/
/ENSA1.1.ER.180207T1321Z.180207T1600Z.180207T1803Z.NO/
806 AM CST Wed Feb 7 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Village Creek At At Avenue W.
* until late tonight...or until the warning is cancelled.
* At  7:45 AM Wednesday The stage Was 10.2 feet. 
* Flood stage is 10.0 feet.
* The river is forecast to crest near 11.0 feet this morning.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 11.0 feet...Sections of the road in the digest area of 
  the water treatment plant are flooded. Additional flooding in the 
  digest area of the water treatment plant occurs and increases as 
  the creek level rises. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 7, 6:04 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 7, 6:04 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
604 AM CST Wed Feb 7 2018

.UPDATED...
Aviation Discussion.

&&

.SHORT TERM...
Today and Tonight.

A quasi-stationary front is currently oriented from northern
Louisiana to northern Mississippi to far northern Alabama with a
couple waves of low pressure located around it. A strong thermal
contrast is evident, with 1 AM temperatures at 65 in Jackson and 37
in Memphis. Widespread showers and embedded thunderstorms are
located along and behind the front. A pre-frontal QLCs has also
begun to form over near the MS/AL border. Further east,
embedded waves in the southwest flow aloft and warm air advection
are causing bands of light to moderate rain to lift northeastward
across Central Alabama. CAMs are in good agreement that this QLCS
will move eastward and then make a a southeastward turn due to the
push from the front as it moves across Central Alabama this morning.
The cold front will also begin to surge southeast in the wake of the
waves of low pressure. SPC mesoanalysis indicates that the nearest
surface-based instability is over southwest/south-central
Mississippi and the Alabama Gulf Coast, where dew points are in the
mid 60s. Meanwhile dew points remain in the 50s across much of
Central Alabama northwest of I-85.

The QLCS will likely be elevated rather than surface-based for most
of the area as it moves through this morning, suggesting that while
wind gusts of 40-50 mph are possible, winds will likely stay below
severe limits. The possible exception will be generally along and
south of the US80/I-85 corridors, where some weak surface-based
instability will develop between 6 AM and noon. An isolated severe
wind gust may be possible in those areas, but the threat is expected
to be too marginal to include in the HWO. Given the low-level shear,
the potential for a brief tornado in these far southern areas may be
non-zero. But the west-southwest to east-northeast QLCS orientation,
mainly parallel to the 0-3 km shear vector, appears unfavorable for
mesovortex generation. The only possible exception would be if storm-
scale processes allow any segments to take on more of a north-south
orientation. Given the orientation, the weak instability, and weak
lapse rates, the potential for a brief tornado near the I-85
corridor remains too low to include in the HWO. We will continue to
monitor mesoscale trends through the morning.

Rainfall amounts of 1.5 to 2.5 inches are possible this morning,
with locally higher amounts. This should not be enough for flash
flooding, but some minor flooding in poor drainage/urban areas will
be possible. Right now it looks the heaviest amounts will not be in
the usually flood-prone areas.

Strong cold air advection will cause temperatures to fall through
the afternoon, into the 40s for the northern and western counties. A
decent area of post-frontal rainfall should continue behind the
front given continued southwest flow over-running the front ahead of
the positively tilted shortwave trough, and 850-700 mb
frontogenesis. The rain will end by late afternoon in the northern
and western counties, with some light rain lingering across the
south through the evening. Temperatures will fall below freezing
north of I-20 overnight, well behind the area of precipitation,
though any remaining moisture on roadways could re-freeze.

32/Davis

.LONG TERM...
Thursday through Tuesday.

Thursday will present the best opportunity for dry conditions across
Central Alabama in the extended. The cold front will be to our south
as upper level flow briefly becomes more zonal. Drier air will
spread into the area as surface high pressure crosses the Ohio River
and Tennessee Valleys, and quickly to the East Coast by Friday
morning.

Low level winds become southerly and moisture returns northward
Friday as the upper level pattern amplifies in response to a trough
digging southward across the Rockies, putting Central Alabama under
a more southwesterly flow pattern. This increase in moisture and
isentropic lift will be aided by weak upper level impulses moving
across the area and result in rain chances each period through the
end of the week. The trough will enhance an area of low level
convergence, and a weak front will move into the area on Sunday. The
front does not do much to counter the moist pattern however, and
with southwesterly flow aloft and continued southerly low level
flow, rain chances will remain into early next week.

14

&&

.AVIATION...
12Z TAF Discussion.

Widespread heavy rainfall with embedded thunder is moving across the
area this morning. Heaviest rain and most frequent thunder is
currently aligned from near Demopolis to Calera to Anniston. Strong
wind gusts and category reductions to IFR are also possible. With
strongest activity, cannot rule out brief periods of LIFR.

Have timed out TSRA and trailing shower activity based on current
radar trends and near term guidance. Once strongest line of storms
moves through, expect several hours of light to moderate rainfall
becoming more scattered early this afternoon, with prevailing MVFR
conditions. Wind direction will be variable within stronger storms,
then become southwest to west until the cold front moves through and
swings the winds around to the northwest. Expect wind gusts up to
20kts to continue through mid afternoon.

Cigs will lower to MVFR and improve from north to south this
evening, as skies clear behind the front. Winds remain from the
northwest to north up to 10kts overnight.

14

&&

.FIRE WEATHER...

Widespread rainfall and scattered thunderstorm are possible today
as a cold front moves through the area. Dry conditions return
briefly for Thursday. A wet pattern will set up for the end of the
week through the beginning of next week, with rain chances
mentioned each day. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  30  54  33  59 / 100   0   0   0  30
Anniston    61  31  55  37  59 / 100  10   0  10  40
Birmingham  60  31  56  37  60 / 100  10   0   0  40
Tuscaloosa  60  32  57  37  61 / 100  10   0   0  40
Calera      62  33  57  38  59 / 100  10   0  10  40
Auburn      63  38  59  41  56 / 100  50   0  10  40
Montgomery  65  39  60  40  61 / 100  50   0  10  40
Troy        69  41  61  43  60 / 100  50   0  10  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 4:10 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
410 AM CST Wed Feb 7 2018

ALZ011>015-017>050-081315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
410 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Feb 7, 5:52 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 AM CST WED FEB 7 2018

ALZ025-034-035-071230-
Chilton AL-Bibb AL-Shelby AL-
552 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SOUTHERN
SHELBY AND SOUTHEASTERN BIBB COUNTIES UNTIL 630 AM CST...

At 552 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near University Of Montevallo to Talladega
National Forest. Movement was east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alabaster, Calera, Clanton, Montevallo, Columbiana, Jemison,
Wilsonville, Thorsby, Wilton, Gap Of The Mountain, American Village,
Mitchell Lake, Ashby, Brierfield Ironworks Park, Lay Lake Dam,
University Of Montevallo, Shelby County Airport, Lay Lake, Shelby and
Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8695 3322 8647 3320 8646 3320 8649
      3317 8650 3316 8648 3315 8648 3312 8646
      3309 8651 3307 8651 3306 8652 3293 8651
      3291 8649 3288 8648 3289 8701
TIME...MOT...LOC 1152Z 266DEG 43KT 3311 8690 3289 8698

32/Davis
Special weather statement, Feb 7, 6:29 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 AM CST WED FEB 7 2018

ALZ027-028-036-037-071330-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-
629 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...NORTHERN
TALLAPOOSA...NORTHERN COOSA AND CLAY COUNTIES UNTIL 730 AM CST...

At 629 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sylacauga to Lay Lake Dam. Movement was
east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexander City, Sylacauga, Childersburg, Lineville, Ashland,
Goodwater, Kellyton, Talladega Springs, Weogufka, Stewartville, New
Site, Goldville, Hanover, Bradford, Strickland Crossroads,
Bentleyville, Marble Valley, Moriah, Hatchet and Hillabee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8649 3291 8651 3292 8651 3300 8652
      3327 8637 3336 8565 3298 8565
TIME...MOT...LOC 1229Z 258DEG 43KT 3318 8632 3294 8651

32/Davis
Special weather statement, Feb 7, 6:46 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
646 AM CST WED FEB 7 2018

ALZ035-041-071330-
Chilton AL-Autauga AL-
646 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN AUTAUGA AND SOUTHERN
CHILTON COUNTIES UNTIL 730 AM CST...

At 646 AM CST, Doppler radar was tracking a strong thunderstorm near
Paul M Grist State Park, or 8 miles northeast of Valley Grande,
moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deatsville, Maplesville, Billingsley, Plecher, Marbury, Vida
Junction, Parnell, Verbena, Pooles Crossroads, Stanton, New Prospect,
Dawson Mill and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 8691 3257 8690 3266 8692 3266 8701
      3276 8702 3279 8642 3275 8638 3275 8641
      3256 8641 3251 8689
TIME...MOT...LOC 1246Z 258DEG 43KT 3262 8692

32/Davis
Special weather statement, Feb 7, 7:12 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
712 AM CST WED FEB 7 2018

ALZ028-029-036>038-071415-
Tallapoosa AL-Clay AL-Coosa AL-Randolph AL-Chambers AL-
712 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...TALLAPOOSA...
CHAMBERS...SOUTHEASTERN COOSA AND EASTERN CLAY COUNTIES UNTIL 815 AM
CST...

At 711 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lineville to Welona. Movement was
northeast at 70 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alexander City, Lanett, Roanoke, Dadeville, Lineville, Ashland,
Goodwater, Camp Hill, Wedowee, Rockford, Kellyton, Equality, Stroud,
Lake Wedowee, Lafayette, La Fayette, Jacksons' Gap, New Site, Wadley
and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8593 3275 8595 3277 8596 3275 8597
      3275 8632 3277 8633 3275 8634 3275 8637
      3296 8611 3350 8570 3350 8535 3348 8530
      3286 8519 3285 8516
TIME...MOT...LOC 1311Z 245DEG 63KT 3331 8570 3275 8632

32/Davis
Special weather statement, Feb 7, 7:32 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 AM CST WED FEB 7 2018

ALZ043-071430-
Elmore AL-
732 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR ELMORE COUNTY UNTIL 830 AM CST...

At 732 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Titus to near Autaugaville. Movement was east
at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Titus, Emerald Mountain, Welona, Ten
Cedar Estates, Dexter, Weoka Mills, Jordan Lake, Blue Ridge, Kowaliga
Bridge, Martin Dam and Western Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 8641 3277 8634 3275 8621 3275 8597
      3277 8596 3275 8588 3268 8591 3265 8589
      3249 8589 3248 8585 3245 8588 3245 8599
      3242 8602 3243 8619 3245 8618 3250 8626
      3249 8631 3241 8631 3243 8635 3241 8641
TIME...MOT...LOC 1332Z 269DEG 42KT 3272 8634 3242 8669

32/Davis
Special weather statement, Feb 7, 8:03 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
803 AM CST WED FEB 7 2018

ALZ037-071430-
Tallapoosa AL-
803 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA COUNTY UNTIL
830 AM CST...

At 803 AM CST, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 10 miles north of Tallassee, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tallassee, Camp Hill, Waverly, Martin Dam, Liberty City, Reeves
Airport, Tallapoosa City, Southern Lake Martin, Still Waters Resort,
Western Lake Martin, Eastern Lake Martin, Yates Dam, Blue Creek
Marina, Reeltown and Yates Reservoir.

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3260 8570 3260 8571 3258 8572
      3258 8580 3249 8580 3249 8589 3265 8589
      3266 8591 3269 8591 3271 8589 3275 8588
      3276 8600 3279 8559 3273 8559
TIME...MOT...LOC 1403Z 272DEG 43KT 3268 8594

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:46 AM CSTSpecial Weather StatementBMXPickens59 min
Feb 7, 3:22 AM CSTSpecial Weather StatementBMXTuscaloosa, Walker53 min
Feb 7, 3:34 AM CSTSpecial Weather StatementBMXBlount, Jefferson41 min
Feb 7, 4:16 AM CSTSpecial Weather StatementBMXBibb44 min
Feb 7, 4:44 AM CSTSpecial Weather StatementBMXShelby46 min
Feb 7, 5:11 AM CSTSpecial Weather StatementBMXSumter49 min
Feb 7, 5:38 AM CSTSpecial Weather StatementBMXPerry52 min
Feb 7, 5:46 AM CSTSevere Thunderstorm WarningBMXHale, Marengo, Perry44 min
Feb 7, 5:52 AM CSTSpecial Weather StatementBMXChilton38 min
Feb 7, 6:07 AM CSTAreal Flood AdvisoryBMXJefferson, Shelby113 min
Feb 7, 6:23 AM CSTSevere Thunderstorm WarningBMXDallas, Perry37 min
Feb 7, 6:29 AM CSTSpecial Weather StatementBMXClay, Coosa61 min
Feb 7, 6:46 AM CSTSpecial Weather StatementBMXAutauga44 min
Feb 7, 7:02 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton43 min
Feb 7, 7:12 AM CSTSpecial Weather StatementBMXChambers, Clay, Randolph, Tallapoosa63 min
Feb 7, 7:32 AM CSTSpecial Weather StatementBMXElmore58 min
Feb 7, 7:45 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo8 days
Feb 7, 8:03 AM CSTSpecial Weather StatementBMXTallapoosa27 min
Feb 7, 8:21 AM CSTSpecial Weather StatementBMXLee, Macon39 min
Feb 7, 8:27 AM CSTAreal Flood AdvisoryBMXCalhoun3 hr
Feb 7, 8:55 AM CSTSpecial Weather StatementBMXLee35 min
Feb 7, 9:08 AM CSTSevere Thunderstorm WarningBMXLee14 min
Feb 7, 10:06 AM CSTSpecial Weather StatementBMXBarbour24 min

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.